Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 119, NWS Sioux Falls, SD

August 5, 20186 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2018, 1:08 AM CDT for 6 counties in South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 1:08 AM CDT (06:08 UTC)
Expired
Aug 5, 2018, 2:00 AM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Davison County, SD, Hanson County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS53 KFSD 050608
SVRFSD
SDC035-061-079-087-097-111-050700-
/O.NEW.KFSD.SV.W.0119.180805T0608Z-180805T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
108 AM CDT SUN AUG 5 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davison County in southeastern South Dakota...
  Southwestern Lake County in east central South Dakota...
  Southeastern Sanborn County in east central South Dakota...
  Southern Miner County in east central South Dakota...
  McCook County in southeastern South Dakota...
  Hanson County in southeastern South Dakota...

* Until 200 AM CDT.

* At 108 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Fedora to near Stickney, moving
  east at 45 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Canova around 125 AM CDT.
  Ethan around 130 AM CDT.
  Salem around 140 AM CDT.
  Bridgewater around 200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4384 9714 4350 9740 4350 9831 4360 9831
      4395 9780
TIME...MOT...LOC 0608Z 283DEG 40KT 4390 9779 4359 9832 

HAIL...0.75IN
WIND...80MPH
 
$$

Weisser
3 follow-up statements
928 
WWUS53 KFSD 050632
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
132 AM CDT SUN AUG 5 2018

SDC035-061-079-087-097-111-050700-
/O.CON.KFSD.SV.W.0119.000000T0000Z-180805T0700Z/
Davison SD-Lake SD-Sanborn SD-Miner SD-McCook SD-Hanson SD-
132 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN DAVISON...SOUTHWESTERN LAKE...SOUTHEASTERN
SANBORN...SOUTHERN MINER...MCCOOK AND HANSON COUNTIES...

At 132 AM CDT, severe thunderstorms were located along a line
extending from near Orland to Ethan, moving east at 50 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe thunderstorms will remain over mainly rural areas of
southeastern Davison...southwestern Lake...southeastern Sanborn...
southern Miner...McCook and Hanson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4384 9714 4350 9740 4350 9831 4360 9831
      4395 9780
TIME...MOT...LOC 0632Z 284DEG 44KT 4381 9718 4352 9799 

HAIL...0.75IN
WIND...80MPH
 
$$

Weisser
838 
WWUS53 KFSD 050645
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
145 AM CDT SUN AUG 5 2018

SDC079-097-111-050654-
/O.CAN.KFSD.SV.W.0119.000000T0000Z-180805T0700Z/
Lake SD-Sanborn SD-Miner SD-
145 AM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE...
SOUTHEASTERN SANBORN AND SOUTHERN MINER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern South Dakota.

LAT...LON 4384 9714 4350 9740 4350 9831 4372 9771
TIME...MOT...LOC 0644Z 283DEG 40KT 4378 9699 4349 9780 

$$

SDC035-061-087-050700-
/O.CON.KFSD.SV.W.0119.000000T0000Z-180805T0700Z/
Davison SD-McCook SD-Hanson SD-
145 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN DAVISON...CENTRAL MCCOOK AND SOUTHERN HANSON
COUNTIES...

At 144 AM CDT, severe thunderstorms were located along a line
extending from near Colton to near Milltown, moving east at 45 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Salem, Alexandria, Bridgewater, Emery, Ethan, Spencer In McCook
County and Farmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4384 9714 4350 9740 4350 9831 4372 9771
TIME...MOT...LOC 0644Z 283DEG 40KT 4378 9699 4349 9780 

HAIL...0.75IN
WIND...80MPH
 
$$

Weisser
232 
WWUS53 KFSD 050656
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
156 AM CDT SUN AUG 5 2018

SDC035-061-087-050706-
/O.EXP.KFSD.SV.W.0119.000000T0000Z-180805T0700Z/
Davison SD-McCook SD-Hanson SD-
156 AM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVISON...CENTRAL
MCCOOK AND SOUTHERN HANSON COUNTIES WILL EXPIRE AT 200 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds to 50 mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern South Dakota.

LAT...LON 4384 9714 4350 9740 4350 9831 4372 9771
TIME...MOT...LOC 0656Z 283DEG 40KT 4375 9682 4346 9763 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:53 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 10:53 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CDT Sat Aug 4 2018

Per water vapor satellite drier air has begun to enter the CWA from
west. At the surface, a weak trough will continue to slide through
the area, bringing the potential for thunderstorms this evening into
the overnight hours. However, with dry air/subsidence already
sweeping through the region, any thunderstorm development looks to
be isolated. In fact, Hi-Res guidance, including HRRR show
minimal activity towards daybreak. That said, kept an isolated
mention this afternoon and evening, and up to a 30 percent chance
in the nighttime, mainly for southwest Minnesota. If storms do
develop, one or two storms could become marginally severe with
gusty winds as the main threat. Lows are expected from the mid to
upper 60s.

Various perturbations will continue to affect the area over the
next few days in a quasi-zonal upper level flow. An upper-level
shortwave trough will move over the central Dakotas on Sunday,
while at the surface a cold front extending from the Upper
Mississippi Valley to the Northern Plains will continue to slide
southward into the CWA. Decent forcing will be in place thanks to
the upper level jet and abundant surface moisture, with dewpoints
in the upper 60s and low 70s ahead of the front. That said,
scattered showers and thunderstorms return in the afternoon hours.
With increasing low to mid level lapse rates and 0-6 km bulk
shear (30-45 knots), strong to severe storms will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CDT Sat Aug 4 2018

Sunday night will have a better setup for thunderstorms and heavy
rainfall. Scattered showers and thunderstorms will be on the
increase through the overnight hours. Model soundings suggest a deep
saturated layer over northwest Iowa and adjacent areas with PWATs
near to slightly above 2 inches; therefore confidence in periods of
heavy rainfall is increasing. Agreed with WPC in keeping the area
under a slight risk of excessive rainfall.

Several impulses of energy embedded in the flow aloft will continue
to bring chances for showers and storms Monday and Tuesday. It does
not look like a complete washout, but with diurnal heating
isolated storms cannot be ruled out.

Upper-level flow pattern changes by the middle of the week with the
upper ridge building over region from the Pacific Northwest.
Precipitation chances look minimal, though temperatures will trend
slightly upward (near average for August normal) by the end of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM CDT Sat Aug 4 2018

Isolated thunderstorms will be possible across the area
overnight, and could briefly affect TAF sites. There will be
increasing chances across the area on Sunday afternoon and
evening, with the greatest chances at KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Aug 4, 10:50 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1050 PM CDT Sat Aug 4 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-060>062-066-067-060400-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Turner-Lincoln SD-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

A few thunderstorms could produce small hail and wind gusts to 50
mph during the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue on Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071-
060400-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-Clay SD-Union-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible overnight and a few of the
storms could become severe. The main threats would be wind gusts
to 75 mph, hail to the size of half dollars and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue into Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 5, 12:55 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     HAIL             3 WSW CANISTOTA         43.58N 97.35W
08/05/2018  M1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

            HAIL BETWEEN HALF INCH AND ONE INCH.

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:29 PM CDTSevere Thunderstorm WarningFSDBrule31 min
Aug 5, 12:11 AM CDTSevere Thunderstorm WarningFSDAurora, Jerauld, Sanborn34 min
Aug 5, 12:25 AM CDTSevere Thunderstorm WarningFSDAurora35 min
Aug 5, 12:34 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn41 min
Aug 5, 12:36 AM CDTTornado WarningFSDAurora24 min
Aug 5, 12:44 AM CDTSevere Thunderstorm WarningFSDSanborn31 min
Aug 5, 12:52 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha23 min
Aug 5, 12:56 AM CDTTornado WarningFSDAurora34 min
Aug 5, 1:20 AM CDTSevere Thunderstorm WarningFSDMinnehaha40 min
Aug 5, 1:29 AM CDTSevere Thunderstorm WarningFSDHutchinson46 min
Aug 5, 1:36 AM CDTTornado WarningFSDMcCook, Minnehaha24 min
Aug 5, 1:41 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Minnehaha, Turner34 min
Aug 5, 1:54 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner51 min
Aug 5, 2:00 AM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Aug 5, 2:12 AM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Hutchinson, Lincoln, Turner, Yankton48 min
Aug 5, 2:25 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union50 min
Aug 5, 2:41 AM CDTSevere Thunderstorm WarningFSDLincoln49 min
Aug 5, 3:06 AM CDTSevere Thunderstorm WarningFSDUnion39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.